TOXIC megacolon is a well-known serious complication of fulminant ulcerative colitis and has been reported to occur in granulomatous colitis, typhoid fever, amebic colitis, malignant lymphoma, pseudomembranous enterocolitis, bacillary dysentery, and cholera.1-4 The following report is of the occurrence of toxic megacolon complicating ulcerative colitis attributed to loperamide therapy.
Report of a Case
A 24-year-old missionary was first admitted to Central Washington Deaconess Hospital on July 6, 1977, because of ulcerative colitis. While he was in Europe in June 1976, rectal bleeding, low abdominal cramping pain, and diarrhea developed. A diagnosis of ulcerative colitis was made sigmoidoscopically. He responded to steroid enema treatment. In June 1977, he noted increasing diarrhea, fatigue, and weakness.Findings from his physical examination were unremarkable except for pallor and tachycardia. A proctosigmoidoscopy was diagnostic of ulcerative colitis. The patient was treated with oral prednisone, vitamins, iron, and a psyllium hydrophilic bulking agent. A barium